Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 26, 2003, 4:25 PM EDT for Rockingham County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 4:25 PM EDT (20:25 UTC)
- Expired
- Apr 26, 2003, 5:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 262025
SVRRNK
NCC157-262115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT SAT APR 26 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 515 PM EDT.
* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR REIDSVILLE...MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
REIDSVILLE...
<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3624 7961 3630 7975 3645 7964 3640 7952
3624 7954
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:40 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 26, 2:40 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 240 PM EDT SAT APR 26 2003 SHORT TERM...TONIGHT INTO SUNDAY. 5H LOW CONTINUES TO MOVE EAST ACROSS THE REGION THIS AFTERNOON. COLD POOL ARD MINUS 18 WILL SLIDE ACROSS FA ENHANCING INSTABILITY. VISIBLE SATELLITE IMAGE INDICATED BREAKS IN CLOUDS COVER. KFCX 88D AT 18Z INDICATED SCT SHWRS AND THUNDERSTORMS AROUND REGION. WILL CONTINUE CONVECTION INTO THIS EVENING. MADE ADJUSTMENT ON POPS ACCORDING CURRENT WSR-88D TRENDS. KEPT LOW TEMPERATURES OVERNIGHT IN THE MID 40S TO LOWER 50S. HIGH PRESSURE WILL BUILD SOUTH ACROSS FA ON SUNDAY...RESULTING IN SUNSHINE. I RAISED TEMPS A FEW DEGREES ON SUNDAY WITH HIGH RANGING FROM THE UPPER 60S IN NW TO MID 70S. EXTENDED PERIODS...SUNDAY NIGHT TO SATURDAY. ECMWF WAS DISREGARDED BECAUSE OF ITS FEEDBACK TYPE SURFACE LOW OVER THE COASTAL CAROLINAS FRI/DAY 6. TIMING AND POSITION OF THE BACKDOOR COLD FRONT AND ITS ADVANCE NORTH IN THE EXTENDED PERIODS HAS BEEN QUITE A FORECAST CHALLENGE. FOR MONDAY RAISED MAX TEMPS SEVERAL DEGREES. MUCH DISCUSSION ON ISC CHAT REGARDING DIFFERENCE BETWEEN ETA AND GFS...ESPECIALLY FOR MONDAY AND TUESDAY. ELECTED TO ADDED THE MENTION OF SHOWERS TO TUESDAY WITH BNDRY DROPPING SOUTH...SIMILAR TO THE GFS 06Z/00Z CANADIAN SOLUTIONS. RAISED MAX AND MIN TEMPERATURES ON TUESDAY...WANTED TO MENTION 80S EAST OF THE MOUNTAINS. ADJUSTED CLOUDS COVER IN SOUTHERN PORTIONS TO BLEND BETTER WITH ISC CLUSTER GROUP. RAISED MAX TEMPS ON THURSDAY. ALSO...I LIFTED LOWS TEMPERATURES FOR THURSDAY NIGHT/FRIDAY MORNING. ANOTHER ADJUSTMENT WAS TO ADD THE CHC OF PCPN TO FRIDAY. ZONES WILL BE OUT ARD 330 PM. HAVE A GOOD SATURDAY. FCSTID = 7 PRELIM NUMBERS ROA 50 73 46 78 / 30 0 0 0 LYH 50 73 46 78 / 30 0 0 0 DAN 52 75 50 80 / 30 0 0 0 BLF 45 70 43 74 / 40 0 0 0 LWB 43 68 42 73 / 40 0 0 0 BCB 47 70 45 75 / 20 0 0 0 TNB 45 70 44 74 / 20 0 0 0 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Apr 26, 5:05 AM EDT, 11 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 505 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE BLUE RIDGE TODAY. THUNDERSTORMS THAT DEVELOP TODAY MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE EAST OF THE BLUE RIDGE...INCLUDING MUCH OF EASTERN VIRGINIA AND NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Apr 26, 12:05 PM EDT, 4 hours 20 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-262200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT SAT APR 26 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE BLUE RIDGE THIS AFTERNOON... AROUND MID DAY...AN AREA OF SURFACE LOW PRESSURE WAS LOCATED IN SOUTHWESTERN VIRGINIA. AS THIS LOW PRESSURE AREA MOVES NORTHEAST THIS AFTERNOON...LOW LEVEL WINDS WILL GRADUALLY BECOME NORTHWEST AND INCREASE IN SPEED. IN ADVANCE OF THIS WIND SHIFT...THE ATMOSPHERE IS FAIRLY MOIST WITH SURFACE DEW POINT TEMPERATURES MAINLY FROM 55 TO 60. COLD AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE IN WESTERN NORTH CAROLINA WILL MOVE ACROSS THE AREA THIS AFTERNOON. THIS COMBINED WITH SOME SUNSHINE AND A MOIST ATMOSPHERE WILL AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE EAST OF THE BLUE RIDGE THIS AFTERNOON. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED FOR A FEW HOURS THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR FORECAST UPDATES. EMLAW
Special weather statement, Apr 26, 3:46 PM EDT, 39 minutes before
NCZ005-262030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SAT APR 26 2003 ...A STRONG THUNDERSTORM HEADING TOWARD EDEN... AT 3:46 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM TRACKING TOWARD EDEN. IT SHOULD BE OVER EDEN BETWEEN 3:50 PM AND 4:30 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE PREPARED FOR VERY HEAVY RAIN...HAIL UP TO A HALF INCH IN DIAMETER AND WIND GUSTS TO NEAR 50 MPH. NOGUEIRA
Special weather statement, Apr 26, 3:55 PM EDT, 30 minutes before
NCZ004-005-262030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT SAT APR 26 2003 ...A STRONG THUNDERSTORM HEADING TOWARD EDEN... AT 3:55 PM DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NEAR EDEN SOUTHWEST TO NEAR KING. AS THESE STORMS TRACK SOUTHEAST AT ABOUT 25 MPH...PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR VERY HEAVY RAIN...HAIL UP TO A HALF INCH IN DIAMETER AND WIND GUSTS TO NEAR 50 MPH. NOGUEIRA
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.